Pennsylvania, 2015

Hail and Damaging Winds in Pennsylvania, June 11, 2015

June 11, 2015 · NWS PBZ · 14 events in 5 counties and zones

An upper level impulse moving along a stalled front produced scattered severe thunderstorms across western Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$86,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An upper level impulse moving along a stalled front produced scattered severe thunderstorms across western Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 11, 1:54 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 11, 1:54 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EDT THU JUN 11 2015

.SYNOPSIS...
WELL ABOVE NORMAL TEMPERATURES WILL CONTINUE WITH A CHANCE OF
THUNDERSTORMS BEGINNING FRIDAY AFTERNOON AS A COLD FRONT
TRANSITIONS ACROSS THE REGION.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SO FAR TODAY WARMER AIR ALOFT HAS CAPPED OFF ANY CONVECTION...BUT
OPTED TO MAINTAIN A SLIGHT CHANCE OF THUNDERSTORMS MAINLY NORTH
OF INTERSTATE 80 THROUGH EARLY EVENING WHERE A FRONTAL BOUNDARY
RESIDES AND HAVE RECENTLY OBSERVED SEVERAL SMALL CELLS POP UP TO
AROUND 18KFT OR SO WHERE A SECOND INVERSION WAS OBSERVED IN THIS
MORNINGS SOUNDING. OVERNIGHT...NO ACTIVITY IS ANTICIPATED
WITH LOSS OF SFC BASED INSTABILITY AND THE SURFACE BOUNDARY LIFTS
BACK NORTH AS FLOW RETURNS TO THE SOUTHWEST. OVERNIGHT LOWS WILL
AGAIN BE WELL ABOVE NORMAL...BUT SLIGHTLY LOWER THAN OBSERVED LAST
NIGHT UNDER LESS CLOUD COVERAGE.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
A FAIRLY LEAN MOISTURE PROFILE WILL RESIDE OVER THE AREA FOR THE
MAJORITY OF THE DAY ON FRIDAY...WITH DEEPER MOISTURE REMAINING TO
THE NORTHWEST OF THE CWA INTO THE AFTERNOON HOURS. THIS WILL ALLOW
FOR INCREASING SOUTHWESTERLY FLOW TO MIX TO THE SURFACE WITH AMPLE
INSOLATION THROUGH THE AFTERNOON HOURS. BECAUSE OF A VERY WARM
LIKELY START TO THE DAY...THIS SHOULD ALLOW FOR DRY ADIABATIC
MIXING FROM ABOVE 850 MB TO THE SURFACE. WITH MODEL PROJECTIONS
SUGGESTING 18 TO 19C AT 850 MB...LOW 90S WILL LIKELY BE IN PLAY IN
MOST LOCATIONS IN THE CWA. STRONG MIXING IN THE PRE-FRONTAL
ENVIRONMENT MAY ALLOW FOR EVEN STRONGER TEMPERATURE RISES SHOULD
DRY AIR ALOFT GET ENTRAINED. HOWEVER...SHOULD THIS
OCCUR...DEWPOINTS WILL LIKELY FALL OFF A BIT MORE THAN EXPECTED.
REGARDLESS...THE CURRENT EXPECTATION IS THAT DEWPOINTS SHOULD HANG
AT LEAST IN THE MID 60S...WHICH WOULD RESULT IN HEAT INDEX VALUES
RUNNING IN THE MID 90S...WHICH WOULD EASILY BE THE HIGHEST VALUES
SO FAR THIS YEAR.

THE COLD FRONT SLIDES SOUTH TOWARD AND THROUGH THE AREA BY FRIDAY
EVENING AND NIGHT...WITH EVENING CAPE VALUES RUNNING TOWARD 2500
J/KG. THE CAP AROUND 15 KFT STILL DOES LOOK TO EXIST ON MODEL
SOUNDINGS...THOUGH NOT TO THE DEGREE IT HAS FOR THE PAST COUPLE OF
DAYS. HOWEVER...WITH ADDITIONAL LARGE SCALE FORCING FOR ASCENT
ALONG THE FRONT IN THE RIGHT ENTRANCE REGION OF THE UPPER
JET...SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY INTO THE
EVENING AS INSTABILITY STARTS TO WANE. DUE TO THE TIMING AFTER THE
DIURNAL INSTABILITY MAXIMUM...IT WOULD SEEM SEVERE THUNDERSTORMS
WILL BE A BIT HARDER TO MUSTER...HOWEVER ONE OR TWO MAY GUST OUT
DURING THE EVENING.

COOLER AIR WILL FOLLOW THE FRONT ON SATURDAY AS IT PUSHES INTO THE
SOUTHERN CWA...THEN STALLS. SHOWER CHANCES WILL REMAIN ACROSS THE
SOUTH AS THIS OCCURS AND IT STARTS TO MOVE BACK NORTHWARD AGAIN ON
SUNDAY. THIS WILL MEAN JUST A BRIEF RESPITE FROM THE HOT/HUMID
CONDITIONS ON SATURDAY...WITH MUGGIER AND WARMER AIR AGAIN
RETURNING ON SUNDAY. FRIES

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
INITIALLY WARM TEMPERATURES AND HUMID CONDITIONS UNDER EASTERN
CONUS RIDGING ARE EXPECTED TO BE ALLEVIATED SOMEWHAT BY MIDWEEK
AS THE FRONT SAGS SOUTHWARD/RIDGE ERODES VIA SHORTWAVE DREDGING.

CHANCE PRECIP NUMBERS WERE MAINTAINED THROUGHOUT THE PERIOD...BUT
GUIDANCE NUMBERS WERE TEMPERED GIVEN PROJECTIONS OF WARMTH ALOFT
AND TIMING QUESTIONS.

NEVERTHELESS...THE BETTER CHANCE OF RAIN FOR THE LONG TERM PERIOD
LOOKS TO BE ON TUESDAY WITH THIS MORNING MODEL RUNS...BUT HAVE
OPTED AGAINST LIKELY POPS FOR NOW GIVEN THE LACK OF MODEL CONSISTENCY
AND COLLABORATION NECESSITIES.

WPC GUIDANCE GENERALLY DEPICTED THE SITUATION WELL AND FEW CHANGES
WERE NEEDED OUTSIDE OF THE POPS DISCIPLINE.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS EXPECTED TODAY WITH A SLIGHT CHANCE OF A
THUNDERSTORM OR TWO NORTH OF THE I-80 CORRIDOR THROUGH EARLY
EVENING IMPACTING KDUJ OR KFKL.

.OUTLOOK.../THURSDAY NIGHT THROUGH MONDAY/...
THE NEXT CHANCE FOR GENERAL RESTRICTIONS IS ANTICIPATED WITH A
FRIDAY NIGHT/EARLY SATURDAY COLD FRONT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 11, 2:16 AM EST, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
316 AM EDT THU JUN 11 2015

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-120730-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
316 AM EDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

07

In the hours before

Special weather statement, Jun 11, 3:10 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
410 PM EDT THU JUN 11 2015

PAZ013-014-112045-
LAWRENCE-BUTLER-
410 PM EDT THU JUN 11 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BUTLER AND
NORTHEASTERN LAWRENCE COUNTIES...

AT 409 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHWEST OF
SLIPPERY ROCK...OR 8 MILES EAST OF NEW CASTLE...MOVING EAST AT 15
MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOMEACRE-LYNDORA...SHANOR-NORTHVUE...SLIPPERY ROCK...PROSPECT...PLAIN
GROVE TOWNSHIP...WEST LIBERTY...HARLANSBURG...ROSE POINT PARK...
MORAINE STATE PARK AND COOPER'S LAKE CAMPGROUND.

THIS INCLUDES  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 99
AND 107.

LAT...LON 4108 8010 4107 8010 4107 7991 4087 7993
      4098 8023 4108 8019
TIME...MOT...LOC 2009Z 272DEG 12KT 4102 8018

34
Special weather statement, Jun 11, 3:30 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
430 PM EDT THU JUN 11 2015

PAZ013-112100-
LAWRENCE-
430 PM EDT THU JUN 11 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAWRENCE COUNTY...

AT 430 PM EDT...A STRONG THUNDERSTORM WAS NEAR OAKWOOD...OR 8 MILES
WEST OF NEW CASTLE...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...ELLWOOD CITY...OAKWOOD...NEW CASTLE NORTHWEST...NEW
BEAVER...BESSEMER...PLAIN GROVE TOWNSHIP...WAMPUM...SOUTH NEW
CASTLE...HARLANSBURG...S.N.P.J. AND ROSE POINT PARK.

THIS INCLUDES  INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 11
AND 14.

LAT...LON 4106 8016 4086 8020 4092 8052 4104 8052
TIME...MOT...LOC 2030Z 278DEG 9KT 4096 8049

34

The radar

The Pittsburgh radar (KPBZ), 43 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
June 11, 3:55 PM EST
Where
Lawrence County, 0.52 mi W of Duck Run
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.920, -80.280

Emergency management reported trees and wires down.

Thunderstorm Wind, Lawrence

When
June 11, 3:55 PM EST
Where
Lawrence County, 0.87 mi NW of Energy
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.940, -80.280

Emergency management reported trees and wires down.

Thunderstorm Wind, Lawrence

When
June 11, 3:55 PM EST
Where
Lawrence County, 1.25 mi ESE of East New Castle
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.960, -80.300

Emergency management reported trees and wires down.

Thunderstorm Wind, Lawrence

When
June 11, 4:00 PM EST
Where
Lawrence County, 0.69 mi N of Energy
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.940, -80.270

Emergency management reported trees down and parts of home siding blown off home.

Thunderstorm Wind, Butler

When
June 11, 4:30 PM EST
Where
Butler County, Timberly Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.920, -79.930

Emergency management reported trees and power lines down.

Thunderstorm Wind, Butler

When
June 11, 4:30 PM EST
Where
Butler County, 1.25 mi ENE of Euclid
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.010, -79.900

Emergency management reported trees and wires down.

Thunderstorm Wind, Butler

When
June 11, 4:40 PM EST
Where
Butler County, 0.52 mi W of Chicora
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
40.950, -79.740

The public reported a tree down.

Thunderstorm Wind, Jefferson

When
June 11, 4:45 PM EST
Where
Jefferson County, 0.87 mi SW of Punxsutawney
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.940, -78.980

Emergency management reported trees and wires down.

Thunderstorm Wind, Armstrong

When
June 11, 5:00 PM EST
Where
Armstrong County, West Kittanning
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.820, -79.530

Emergency management reported trees and wires down.

Thunderstorm Wind, Armstrong

When
June 11, 5:00 PM EST
Where
Armstrong County, 1.25 mi WSW of Adrian
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.870, -79.550

Emergency management reported trees and wires down.

Thunderstorm Wind, Armstrong

When
June 11, 5:05 PM EST
Where
Armstrong County, 0.87 mi NE of West Kittanning
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.830, -79.520

Emergency management reported trees and power lines down.

Thunderstorm Wind, Armstrong

When
June 11, 5:20 PM EST
Where
Armstrong County, 1.25 mi WSW of Pine Furnace
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.840, -79.450

Emergency management reported trees and power lines down.

Hail, Lawrence

When
June 11, 5:25 PM EST
Where
Lawrence County, 1.48 mi NNE of Harbor Bridge
Measured
1 in hail
Reported by
Public
Coordinates
41.050, -80.410

Thunderstorm Wind, Indiana

When
June 11, 5:35 PM EST
Where
Indiana County, 2.07 mi N of Plumville
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.830, -79.180

An NWS Storm Survey indicated an enhanced area of scattered tree and limb damage between Barnard and Denton, with maximum estimated wind speeds of 70 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580322, 580323, 580325, 580328, 580329, 580330, 580332, 580333, 580335, 580336, 580338, 580339, 580319, 580340.